Nicotine liquid fatality — but was it from intravenous injection?

July 31, 2014, 12:23 pm

e-cig photo★★½☆☆

Fatal Intravenous Injection of Electronic Nicotine Delivery System Refilling Solution. Thornton SL et al. J Med Toxicol 2014;10:202-204.

Reference

Well, any case report of a fatality following exposure to e-cigarette nicotine  refill liquid is interesting, but this one has problems.

Lately, TPR has been whinging about the BuzzFeed-ificiation of the medical literature, especially with regard to titles of published papers. In this process, nuanced topics and cases are simplified to produce a misleading title that serves better as clickbait.

This case report describes  29-year-old male who was found at home in asystolic cardiac arrest. He had left a suicide note saying that he had injected eLiquid intravenously. On arrival at hospital after resuscitation in the field, he had a pulse (125/min) and a blood pressure (158/93 mmHg). In the emergency department he developed tonic-clonic seizure activity. He was treated with support, antiepileptic medication, and therapeutic hypothermia. Work-up revealed evidence of anoxic encephalopathy. He never regained consciousness, and was pronounced brain dead on the 5th hospital day. Serum nicotine level was 2,000 ng/ml (“normal” range 5-90 ng/ml).

This is an interesting case, but aside from the suicide note, there was apparently no evidence that this was an intravenous overdose. No injection site was found. The paper does not state that IV paraphernalia was found at the scene, so I assumed that it wasn’t. On the basis of the information in the paper, it seems to me this was much more likely an ingestion.

Comments are closed.